Alabama, 2007

Damaging Winds in Alabama, August 10, 2007

August 10, 2007 · NWS BMX · 3 events in 1 county or zone

An isolated severe thunderstorm developed in the heat of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An isolated severe thunderstorm developed in the heat of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 10, 2:24 PM CST, 41 minutes earlier.

Area forecast discussion, Aug 10, 2:24 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT FRI AUG 10 2007

.SHORT TERM...TONIGHT.

NOT MUCH CHANGE FROM THE PREVIOUS FORECAST FOR TONIGHT...AS SURFACE
BOUNDARY WILL STALL OVER SOUTHEASTERN ALABAMA...AND WITH DRIER AIR
MOVING IN FROM THE NORTHWEST...WILL ALLOW TEMPERATURES IN MOST
LOCATIONS TO FALL BELOW 75...EXCEPT POSSIBLY SOUTH OF I-85 CORRIDOR.
WILL TAILOR EVENING FORECAST TO CURRENT RADAR TRENDS...BUT STILL
EXPECT MOST CONVECTION TO END BY 8 PM...EXCEPT SOUTH OF THE I-85
CORRIDOR...WHERE IT MAY BE MIDNIGHT BEFORE IT ENDS. LOOK FOR MOSTLY
CLEAR SKIES FOR THE REMAINDER OF THE NIGHT ALL LOCATIONS.

02/JBW
&&

THROUGH THE WEEKEND...AS THE AFOREMENTIONED BOUNDARY DRIFTS
SOUTHWARD OVER THE WEEKEND...ONLY SLIGHTLY DRIER AIR WILL FILTER
INTO NORTH CENTRAL ALABAMA. HIGHS OVER THE WEEKEND WILL AGAIN
APPROACH 100 DEGREES ACROSS MUCH FOR AREA. HOWEVER HEAT
INDICES...DUE TO THE SLIGHTLY DRIER AIR...WILL NOT MEET ADVISORY
CRITERIA. AS THE SURFACE BOUNDARY LINGERS ACROSS THE SOUTHERN
PORTIONS OF THE CWA...DAYTIME HEATING AND WEAK SURFACE CONVERGENCE
COULD TRIGGER ISOLATED TSTORM DEVELOPMENT EACH AFTERNOON.

.LONG TERM...MONDAY THROUGH FRIDAY
THE UPPER LEVEL RIDGE CENTER WILL BEGIN TO MOVE BACK EASTWARD FOR
THE BEGINNING OF THE WEEK...INCREASING AFTERNOON THICKNESS VALUES.
THIS WILL ONCE AGAIN BRING A RETURN TO THE HIGHS OF PLUS 100
DEGREES...WITH HEAT INDICES NEARING 110. FUTURE SHIFTS WILL HAVE TO
CONSIDER A POSSIBLE HEAT ADVISORY BEGINNING MONDAY AFTERNOON. RAIN
CHANCES LOOK SLIM THROUGH WEDNESDAY.

AS THE UPPER LEVEL RIDGE RETROGRADES WESTWARD AND A LONG WAVE TROUGH
DIGS SOUTHWARD INTO THE EASTERN CONUS LATE NEXT WEEK...COULD SEE A
SLIGHT REPRIEVE FROM THE OPPRESSIVE HEAT NEXT WEEKEND. WITH TEMPS
RETURNING TO NEAR CLIMO VALUES (AROUND 90) FOR A FEW DAYS.

14
&&

.CLIMATE...

SOME RECORD HIGHS FOR THE WEEKEND...

LOCATION       SAT    SUN
---------------------------
BIRMINGHAM      99    101
TUSCALOOSA     102    104
ANNISTON       101     99
MONTGOMERY     101    102

02/JBW
&&

.AVIATION...18Z TAF DISCUSSION.

VFR CONDITIONS EXPECTED THROUGH PERIOD. VCTS MENTIONED THIS
AFTERNOON AT ALL SITES AS SURFACE BOUNDARY MOVING THROUGH
AREA THIS AFTERNOON AND EARLY EVENING MAY BE SUFFICIENT TO
TRIGGER ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS...
ESPECIALLY AROUND TCL...BHM...ANB...AND EET. EVENTUAL
SPEED/TIMING OF BOUNDARY WILL BE KEY HERE...ESPECIALLY
AT MGM AND TOI.

02/JBW
&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  99  72  99  69 /  10  10   0  10   0
ANNISTON    71  99  72  99  72 /  10  10  10  10   0
BIRMINGHAM  72 100  72 101  72 /  10  10  10  10   0
TUSCALOOSA  70 101  73 102  73 /  10  10  10  10   0
CALERA      73 100  73 100  72 /  10  10  10  10   0
AUBURN      74  97  73  96  73 /  10  10  10  10   0
MONTGOMERY  74 101  75 100  73 /  10  10  10  10   0
TROY        74  98  75  97  74 /  10  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY FOR ALL OF CENTRAL
ALABAMA THROUGH 7 PM FRIDAY.

&&

02/14/02
Hazardous weather outlook, Aug 10, 12:57 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR WET MICROBURST POTENTIAL
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT FRI AUG 10 2007

ALZ011>015-017>050-111830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
157 PM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...HEAT ADVISORY IN EFFECT FOR ALL OF CENTRAL ALABAMA THROUGH
7 PM CDT...

TEMPERATURES BETWEEN 100 AND 105 ARE EXPECTED ONCE AGAIN TODAY
ACROSS CENTRAL ALABAMA. HEAT INDEX VALUES WILL GENERALLY RANGE
FROM 105 TO 113 DEGREES.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
8 PM AS A WEAK SURFACE BOUNDARY CONTINUES TO MOVE THROUGH
CENTRAL ALABAMA. A FEW OF THESE STORMS COULD BE STRONG...
PRODUCING WIND GUSTS OF UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY RAINFALL. THE MAIN AREA OF CONCERN WILL
BE CENTERED AROUND INTERSTATES 20 AND 59...INCLUDING TUSCALOOSA...
JASPER...BIRMINGHAM...GADSDEN...AND ANNISTON.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH
MONTGOMERY...MODERATE

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HIGH TEMPERATURES WILL REMAIN WELL ABOVE NORMAL SATURDAY THROUGH
THURSDAY. HEAT INDICES DURING THE NEXT WEEK WILL RANGE FROM 103 TO
108. IF ONLY A BIT MORE MOISTURE BECOMES AVAILABLE...AND OVERNIGHT
TEMPERATURES DO NOT FALL BELOW 75...HEAT ADVISORIES MAY BE REQUIRED.

ALTHOUGH MOST LOCATIONS WILL REMAIN DRY THROUGH THE ENTIRE PERIOD..
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MOST AFTERNOONS.
SOME OF THESE THUNDERSTORMS COULD BE STRONG...PRODUCING FREQUENT
LIGHTNING STRIKES...WIND GUSTS UP TO 50 MPH...AND BRIEF HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

02/JBW

In the hours before

Special weather statement, Aug 10, 1:41 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT FRI AUG 10 2007

ALZ025-102030-
SHELBY-
241 PM CDT FRI AUG 10 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 330 PM
CDT...

...THIS INCLUDES THE CITIES OF...COLUMBIANA AND MEADOWBROOK...

AT 238 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 5 MILES NORTH OF CHELSEA TO
10 MILES WEST OF CALERA...MOVING EAST AT 10 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

27/SWU
Special weather statement, Aug 10, 1:46 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CDT FRI AUG 10 2007

ALZ034-102030-
BIBB-
246 PM CDT FRI AUG 10 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 330 PM
CDT...

AT 242 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF ASHBY
TO 8 MILES WEST OF SIX MILE...MOVING EAST AT 10 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

27/SWU
Special weather statement, Aug 10, 1:53 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT FRI AUG 10 2007

ALZ019-027-102045-
CALHOUN-TALLADEGA-
253 PM CDT FRI AUG 10 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA AND CALHOUN
COUNTIES UNTIL 345 PM CDT...

...THIS INCLUDES THE CITIES OF...ANNISTON...LINCOLN...OXFORD...
SAKS...TALLADEGA AND WEST END-COBB TOWN...

AT 250 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF WEST
END-COBB TOWN TO 2 MILES SOUTHEAST OF LINCOLN...MOVING SOUTHEAST AT
15 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

27/SWU
Special weather statement, Aug 10, 2:36 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT FRI AUG 10 2007

ALZ032-102100-
HALE-
336 PM CDT FRI AUG 10 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE COUNTY UNTIL 400 PM
CDT...

...THIS INCLUDES THE CITY OF GREENSBORO...

AT 333 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 13 MILES NORTH OF GREENSBORO...MOVING SOUTHEAST AT 10
MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Aug 10, 2:38 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CDT FRI AUG 10 2007

ALZ024-102130-
JEFFERSON-
338 PM CDT FRI AUG 10 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 430
PM CDT...

...THIS INCLUDES THE CITIES OF...ADAMSVILLE...BESSEMER...
BIRMINGHAM...BRIGHTON...CAHABA HEIGHTS...CENTER POINT...TARRANT...
FAIRFIELD...FORESTDALE...FULTONDALE...GARDENDALE...HOMEWOOD...
HOOVER...HUEYTOWN...LIPSCOMB...MIDFIELD...MINOR...MOUNTAIN BROOK AND
VESTAVIA HILLS...

AT 333 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM MINOR TO 2 MILES NORTHWEST
OF BESSEMER...MOVING SOUTHEAST AT 10 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

27/SWU
Special weather statement, Aug 10, 2:47 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT FRI AUG 10 2007

ALZ035-102130-
CHILTON-
347 PM CDT FRI AUG 10 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 430
PM CDT...

AT 345 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES EAST OF MAPLESVILLE...MOVING SOUTHEAST AT 10
MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

27/SWU

The radar

The Birmingham radar (KBMX), 27 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 10, 3:05 PM CST
Where
Jefferson County, 0.81 mi E of Bluff Park
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.400, -86.856

Several trees were blown down in the Bluff Park area.

Thunderstorm Wind, Jefferson

When
August 10, 3:05 PM CST
Where
Jefferson County, 2.15 mi NNE of Hoover
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.349, -86.806

Several trees were blown down on Sourwood Drive, just off of Riverchase Parkway.

Thunderstorm Wind, Jefferson

When
August 10, 3:05 PM CST
Where
Jefferson County, 1.34 mi ENE of Morgan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.337, -86.899

Several trees were blown down on Raspberry Road and Strawberry Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57061, 57063, 57066.